Texas, 2020

Flash Flooding in Texas, September 4, 2020

September 4, 2020 · NWS EWX · 2 events in 1 county or zone

The airmass over South Central Texas was very moist with high precipitable water. A weakness developed in the ridge in the mid-levels of the atmosphere above this moist boundary layer.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

The airmass over South Central Texas was very moist with high precipitable water. A weakness developed in the ridge in the mid-levels of the atmosphere above this moist boundary layer. This allowed thunderstorms to develop and some of these storms produced heavy rain that led to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Sep 4, 5:33 AM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Sep 4, 5:33 AM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
633 AM CDT Fri Sep 4 2020

.AVIATION...
SHRA will move across KAUS this morning with TS in the VCNTY with
VCSH at the other sites. SHRA/TSRA will be more numerous by this
afternoon and continue into at least this evening and have gone VCTS
with the expectation that one or more sites will need updating to
prevailing SHRA/TSRA. The SHRA/TSRA should wane late evening into the
overnight hours. MVFR CIGs will lift to VFR late this morning. MVFR
CIGs are possible again overnight at KSAT/KSSF.  Variable mainly
easterly winds less than 10 KTs will prevail. However wind gusts up
to 40 KTs are possible with the stronger TSRA Friday.

&&

.PREV DISCUSSION... /ISSUED 335 AM CDT Fri Sep 4 2020/

SHORT TERM (Today through Saturday)...
An upper level trough remains over South Central Texas early this
morning. Two MCVs formed from yesterday's afternoon into evening
showers and thunderstorms, one south of San Antonio and the other
northeast of Austin. Showers and thunderstorms will gradually
increase this morning due to a moist airmass and weak upward forcing
from the trough and MCVs. Models have various locations of the
redevelopment and none capture the locations of the ongoing
redevelopment. With that in mind, as well as, additional surface
boundaries to provide upward forcing will use the blended POPs for
today into this evening with scattered to numerous showers and
thunderstorms. PWs near 2 inches and slow or repeat storm motions
indicate a potential for locally heavy rains and possible minor
flooding. Moderate DCAPE suggests a potential for strong winds gusts
with the strongest storms. Expect showers and thunderstorms to wane
tonight with loss of heating while the upper level trough gradually
weakens and drifts to the southwest. Isolated to scattered showers
will redevelop on Saturday due to heating and weak upward forcing
from the trough of a moist airmass. Locally heavy rains and gusty
winds, although possible, will be more isolated. Below normal high
temperatures are expected due to the clouds and rain.

LONG TERM (Saturday Night through Thursday)...
With the upper trough weakening, Sunday should continue the drying
trend with lower chances for showers and storms. Temperatures are
also on the upward trend with less rain and less clouds in the area.
Highs though should remain near normal for Sunday and Monday. Monday
will be mostly dry with only some stray showers from the coast.

All eyes are on the potentially strong cold front progged for
Tuesday/Wednesday. While both the GFS and Euro show a deep trough dig
into the central US before cutting off a low over the Rockies. The
GFS offers a more progressive run with the low and associated cold
front with a much cooler airmass down into south central Texas. The
Euro is still showing the low hanging out over the Rockies through
Thursday before it lifts to the northeast, keeping the colder air
north of the area. What the models do agree on are the increased rain
chances for mid-week next week. Chance PoP starts on Tuesday
afternoon, then becoming likely throughout the day Wednesday for most
of the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              85  73  89  73  91 /  80  30  50  10  20
Austin Bergstrom Intl Airport  85  71  88  71  90 /  70  30  50  10  20
New Braunfels Muni Airport     86  72  88  72  91 /  80  30  50  20  30
Burnet Muni Airport            83  71  86  69  89 /  80  30  50  10  20
Del Rio Intl Airport           93  74  91  74  92 /  60  20  60  40  10
Georgetown Muni Airport        85  72  88  71  91 /  80  30  50  10  20
Hondo Muni Airport             89  73  91  72  92 /  70  30  50  20  30
San Marcos Muni Airport        86  71  88  71  91 /  80  30  50  10  30
La Grange - Fayette Regional   90  74  92  74  94 /  70  30  50  10  20
San Antonio Intl Airport       88  74  90  74  92 /  80  30  50  20  30
Stinson Muni Airport           88  74  90  74  91 /  70  30  50  20  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...04
Long-Term...YB
Hazardous weather outlook, Sep 4, 3:14 AM CST, 4 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
414 AM CDT Fri Sep 4 2020

TXZ171>173-183>194-202>209-217>225-228-050915-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
414 AM CDT Fri Sep 4 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Scattered to numerous showers and thunderstorms are expected today
into this evening. Locally heavy rainfall and gusty winds are
possible with the strongest storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered showers and thunderstorms are expected Saturday. Locally
heavy rainfall and gusty winds are possible with the strongest
storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The Austin/San Antonio radar (KEWX), 47 km away, was scanning. The volume nearest the first event began at 14:01 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Hays

When
September 4, 8:00 AM CST to 10:30 AM CST
Where
Hays County, 1.01 mi NE of Buda to 1.42 mi NE of Buda
Cause
Heavy Rain
Reported by
County Official
Coordinates
30.090, -97.838

Thunderstorms produced heavy rain that led to flash flooding. ATXFloods reported that Onion Creek ran out of its banks closing Garrison Rd. in Buda.

Flash Flood, Hays

When
September 4, 8:05 AM CST to 10:30 AM CST
Where
Hays County, 3.01 mi SSE of Buda to 3.09 mi SSE of Buda
Cause
Heavy Rain
Reported by
County Official
Coordinates
30.040, -97.830

Thunderstorms produced heavy rain that led to flash flooding along the Andrews Branch in Buda. ATXFloods reported that Dacy Ln. was flooded north of Windy Hill Rd.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 920676, 920677.